Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 15, 2018, 2:49 PM PDT for Riverside County, California. It was in force for 97 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 2:49 PM PDT (21:49 UTC)
- Expired
- Aug 15, 2018, 4:26 PM PDT
- In force
- 97 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 91 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:35 PM PDT | HEAVY RAIN 1 | 4 Se Mountain Center, CA | RIVERSIDE COUNTY ISSUED EVACUATIONS OF HURKEY CREEK, APPLE CANYON, FLEMING RANCH, AND STRAWBERRY PEAK DUE TO HEAVY RAIN AND FLASH FLOODING POTENTIAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -888 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WGUS56 KSGX 152149 FFWSGX CAC065-160045- /O.NEW.KSGX.FF.W.0018.180815T2149Z-180816T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 249 PM PDT WED AUG 15 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... * Until 545 PM PDT * At 244 PM PDT, Doppler radar indicated thunderstorms rapidly developing with heavy rain over the Cranston Fire burn scar, especially near and just southeast of Mountain Center. This will likely produce flash flooding shortly. Excessive rainfall, likely to be over one inch in an hour over the burn scar will result in debris flow. The debris flow can consist of rock, mud, vegetation and other loose materials. * Some locations that will likely experience flooding include... Southwestern Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Anza, Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between Mountain Center And Anza, Mountain Center, Aguanga, Lake Hemet, Cahuilla Indian Reservation and Sage. Excessive rainfall over the burn scar will likely result in debris flow moving through the Cranston Fire burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684 $$ Maxwell
3 follow-up statements
411 WGUS76 KSGX 152224 FFSSGX Flash Flood Statement National Weather Service San Diego CA 324 PM PDT WED AUG 15 2018 CAC065-160045- /O.CON.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 324 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR RIVERSIDE COUNTY... At 321 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Heaviest rain was over Garner Valley just east of Highway 74 and just outside the Cranston Fire burn scar. Flash flooding likely has begun in this area. Thunderstorms with heavy rain were also occurring just east of Idyllwild, which includes the northeast part of the Cranston Fire burn scar Excessive rainfall over the Cranston Fire burn scar will likely result in debris flow. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience likely flooding include... Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Anza, Hwy 74 Between Mountain Center And Anza, Mountain Center, Aguanga, Lake Hemet and Cahuilla Indian Reservation. LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684 $$ Maxwell
486 WGUS76 KSGX 152238 FFSSGX Flash Flood Statement National Weather Service San Diego CA 338 PM PDT WED AUG 15 2018 CAC065-160045- /O.CON.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 338 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR RIVERSIDE COUNTY... At 336 PM PDT, Doppler radar indicated thunderstorms had weakened somewhat since 315 PM. Heaviest rainfall had occurred near Highway 74 in the Garner Valley area, or about 5 miles southeast of Mountain Center. This is likely causing rapid rises in the South Fork of the San Jacinto River. Excessive rainfall over the Cranston burn scar could result in debris flow, especially east of Idyllwild and southeast of Mountain Center. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that could experience likely flooding include... Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Anza, Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between Mountain Center And Anza, Mountain Center, Aguanga, Lake Hemet and Cahuilla Indian Reservation. LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684 $$ Maxwell
406 WGUS76 KSGX 152326 FFSSGX Flash Flood Statement National Weather Service San Diego CA 426 PM PDT WED AUG 15 2018 CAC065-152336- /O.CAN.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 426 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY IS CANCELLED... The heavy rain has ended, including in the Cranston Fire burn area. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684 $$ Maxwell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:27 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 15, 1:27 PM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018
.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.
&&
.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.
Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.
&&
.MARINE...
No hazardous marine weather is expected through Sunday.
&&
.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.
The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
Friday evening for Orange County Coastal Areas-San Diego
County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:59 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Aug 15, 2:09 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 44 min |
| Aug 15, 2:38 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 15, 2:43 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 15, 2:59 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 61 min |
| Aug 15, 3:30 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 75 min |
| Aug 15, 3:37 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 27 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.